A fourth person has died in New Zealand where a link to the Pfizer Covid-19 vaccine could not be excluded, the Ministry of Health has announced.
The Covid-19 Vaccine Independent Safety Monitoring Board notified Te Whatu Ora of the death.
“This is a tragic circumstance, and the board expresses their sympathy to the individual’s whānau and friends,” a statement by the Ministry of Health read.
The board first reviewed the Centre for Adverse Reactions Monitoring (CARM) report relating to the death in March 2022, and again in April 2022.
“However, at the time, there was insufficient information to determine the potential role of the vaccine in the death. The Board met again in November 2022 to reconsider the case after receiving further information, which showed that the individual had myocarditis at the time of death.”
The board now considers the development of myocarditis in the person was “possibly” due to the vaccination, the statement read.
“The board considers that the circumstances of this case do not impact or change the known information on myocarditis, and the benefits of vaccination with the Pfizer Covid-19 vaccine continue to greatly outweigh the risk of such rare side effects.”
Myocarditis is inflammation of the heart muscle, while pericarditis is inflammation of the tissue forming a sac around the heart.
Te Whatu Ora and the board would not comment further about the case and asked for the victim’s whānau’s privacy is respected.
The case is currently with the Coroner.
In September, a Coroner ruled Rory James Nairn died from heart inflammation caused by his recent Covid-19 vaccination.
The Dunedin man died on November 17, 2021 at the home he shared with his fiancee Ashleigh Wilson. The 26-year-old plumber received his first dose of the Pfizer Covid-19 vaccine on November 5 that year.
Health experts have said myocarditis and pericarditis are usually caused by viral infections, including Covid-19, but they are also rare and serious side effects of both the Pfizer and Nuvaxovid Covid-19 vaccine.
Symptoms of myocarditis or pericarditis linked to vaccination generally appear within a few days, experts have said, and mostly within the first few weeks after having the vaccine.
Symptoms can include tightness, heaviness, discomfort or pain in your chest or neck, difficulty breathing or catching your breath, feeling faint or dizzy or light-headed, fluttering, racing or pounding heart, or feeling like it is “skipping beats”.
If you feel any of these symptoms in the days or weeks after the vaccine, you should see a doctor and call Healthline on 0800 358 5453 anytime to get advice.
If you’re concerned about your safety, call 111.